Dear An: Once pregnancy is absolutely ruled out, the most common reason for a menstrual pattern like you have described is not having an ovulation every month. In a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month. The good news is that you have enough estrogen to make a lining that does shed.
In a normal cycle, progesterone production increases following ovulation and release of an egg.. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period.
So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—your missed/late period. Alternatively, the built up lining can begin to shed on its own creating erratic bleeding patterns which are usually "too-light" or super heavy and prolonged.
Causes for not ovulating are multifold: low thyroid, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with boyfriends/girlfriends, finances), increased body weight, anorexia, rotating shifts at work, etc.
Lastly, everything I have just shared with you pertains to women who are NOT using a form of hormonal birth control. If you are using an oral contraceptive, or DepoProvera, or other hormonal contraceptive you may miss a period (s) for an entirely different reason. Once pregnancy has been "ruled out" (because even reliable methods fail) one can usually assume that the missed period is "normal" or "OK". Unlike the scenarios discussed above, women on hormonal contraception have both estrogen and progesterone available. If the synthetic progesterone is dominant, it can artificially make the uterine lining very thin. So the woman misses her "Pill period" or it is very much lighter than normal. Of note, if you are on a form of hormonal contraception, and you miss a period (s), you will not have a uterine lining build up.
Bottom line, if you continue to have a too light flow next month, recheck the pregnancy test, then contact your GYN or clinic. There are some less common reasons for a women not using hormonal birth control to have a too light flow (eg pituitary adenoma, side effect to some psychiatric medications, low estrogen levels, etc.)
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.